Q:

What are some symptoms of heroin withdrawal?

A:

Quick Answer

Pain, diarrhea, nausea and vomiting, are some of the manifestations of heroin withdrawal, according to the National Institute on Drug Abuse. Uncomfortable mood changes, also known as a dysphoric mood, is essentially the opposite of the euphoria experienced by taking heroin, states About.com.

Continue Reading

Full Answer

Feeling depressed, anxious or irritable are normal symptoms of heroin withdrawal, notes About.com. When a person withdraws from heroin, there is a rebound effect causing soreness in the back and legs as well as a heightened sensitivity to pain. An overproduction of body fluids, such as a runny nose, sweat and tears, are other physical withdrawal symptoms.

Heroin withdrawal can vary in time and intensity, with symptoms usually beginning six to eight hours after the last dose, explains About.com. The first three days are the most difficult, with side effects slowing and resolving after five to seven days. Heavy users can experience withdrawal for weeks or months after stopping the use of heroin, often fighting strong cravings to re-experience the heroin high.

Medications can be helpful in the severe stages of detoxification to decrease cravings and uncomfortable physical symptoms that often lead to a person's relapse, notes the National Institute on Drug Abuse. Behavioral therapy treatments, delivered in outpatient and residential settings, have been shown to be effective in treating heroin addiction.

Learn more about Tattoos

Related Questions

Explore